Taking too many laxatives can put your health at risk. If you're taking excess laxatives for any reason, including chronic constipation or in misguided efforts to purge, cleanse your body or lose weight, serious complications are possible. Consult your physician for questions and concerns regarding laxative use, and seek immediate medical help if you experience bloody bowel movements, rectal bleeding, severe abdominal cramps, dizziness, weakness or unusual fatigue. Take laxatives only as directed.
The frequent loose bowel movements that occur with excess laxative use can lead to a deadly electrolyte imbalance. Loss of fluids from the intestines can cause low blood levels of potassium, sodium and chloride, electrolytes that play a vital role in reflexes and muscle contraction, including the muscles of the heart. Electrolyte depletion can cause tiredness and muscle weakness, seizures, abnormal reflexes and an abnormal heart rhythm, leading to cardiac failure and death. Dieters taking "dieter's tea" or "slimming tea" may not realize that these teas contain potent herbal laxatives that carry the same dangers as other laxatives, according to the U.S. Food and Drug Administration.
Frequent bowel movements from overuse of laxatives can leave you malnourished due to decreased ability of your intestines to absorb vital nutrients, including protein, fat, vitamins and minerals. This risk is even higher if you have a preexisting condition that causes malabsorption of nutrients, such as Crohn's disease, lactose intolerance, alcohol abuse, HIV/AIDS, celiac disease, cystic fibrosis, pancreatitis or a history of stomach or bowel resection. Symptoms of nutrient malabsorption inculde a distended abdomen, muscle wasting, swelling from fluid retention and foul-smelling, bulky stools.
Dysfunctional Bowel Syndrome
Laxative overuse for a period of weeks or months can result in dysfunctional bowel syndrome. Your colon can lose its normal ability to contract, causing constipation, fecal impaction and the inability to have a bowel movement without taking more laxatives. If you become dependent on laxatives, consult your doctor about restoring normal bowel function by gradually tapering your laxative use.
Interaction With Medications
Laxatives can interfere with the absorption of certain medications, including antibiotics, blood thinners and medications for the heart and bones. If you take any medication, consult your pharmacist or doctor about a possible interaction with laxatives.
Is This an Emergency?
- NYU Langone Medical Center; Malabsorption; Shara Aaron, M.S., R.D.
- U.S. Food and Drug Administration; Adverse Events with Ephedra and Other Botanical Dietary Supplements; September 1994
- University of New Hampshire; Medical Complications of Eating Disorders; May 2007
- MayoClinic.com; Over-the-Counter Laxatives for Constipation: Use With Caution; April 23, 2011